How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14833
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My 65-70# ***** mix possibly ate 3-4 Advil. Unkown when. Sometime

Customer Question

My 65-70# ***** mix possibly ate 3-4 Advil. Unkown when. Sometime in last 6 hrs.. Do I need to get him to the vet, or just observe?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Dan replied 1 year ago.
Hello!
Thank you for your question, I'm Dr. Dan and I'll try to help you.
Can you please tell me how many milligrams (mg) of advil were in each tablet?
Dr. Dan
Expert:  Dr. Kara replied 1 year ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I'm sorry to hear that your fellow ate 3-4 Advil (ibuprofen). This can be toxic but they must eat a certain amount per pound of body weight to get sick. How many milligrams was the tablet?Is he taking any other medications now?Does he have any health issues I need to be aware of?From the ASPCA database:◾25-125mg per kg of body weight - symptoms include vomiting, diarrhea, abdominal pain, loss of appetite, stomach ulcers;◾more than 175mg per kg of body weight - the above symptoms plus blood in the stools, acute kidney failure;◾more than 400mg per kg of body weight - the above symptoms plus seizures, coma, disorientation;◾more than 600mg per kg of body weight and death.At 65-70 pounds he is 29.5kgs - 32 kgs (2.2 pounds per kilogram). That means he would need to eat at least 737mgs to 795mgs (25mg/kg X 29.5kgs = 737mgs or 25mg/kg X 32kgs = 795mgs) to see any symptoms. If he ate 3 tablets that is 600mgs, not a toxic dose, but if he ate 4 tablets that is 800mgs and that is a toxic dose.Because we don't know exactly how many he ate it is hard to say whether he will get sick, but since his possible ingestion seems to be on the lower end most likely his symptoms won't be kidney failure or ulcers, but rather stomach upset and loose stools.Since it has been 6 hours it is too late to induce vomiting.At home now to try and decrease acid production in his stomach and lessen any possible symptoms you can give either:1) Pepcid ac (famotidine) at one 10mg tablet per 20 to 40 pounds of body weight every 12 hours (two 10mg tabs for him)OR2) Prilosec (omeprazole) at one 10mg tablet per 20 to 40 pounds of body weight every 24 hours (two 10mg tabs for him)These are acid reducers that are found over the counter at the drug store. They can be given as needed.If his stomach seems at all upset to decrease the symptoms you can feed him a bland diet for the next several days. A homemade bland diet is a mix of 1/3 boiled minced white skinless chicken or lean boiled hamburger and 2/3 boiled white rice mixed with some low salt chicken broth to make it easy to lap up and swallow and get in plenty of fluids. Feed small meals frequently.Things to watch for that mean trouble include vomiting, especially blood tinged, dark, black or tarry stools, or frank blood in the stools, lack of an appetite, increased water consumption and urination. Please let me know if you have any further questions.